Kansas, 2003

Hail in Kansas, July 20, 2003

July 20, 2003 · NWS GLD · 4 events in 4 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 1:15 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 20, 1:15 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT SUN JUL 20 2003

TONIGHT...ETA VERY AGGRESSIVE TO DEVELOP CONVECTION AFTER 00Z IN
NORTHERN/EASTERN ZONES ALONG LOW LEVEL CONVERGENCE/700 MB THETA-E AXIS
DROPPING OUT OF THE NEBRASKA PANHANDLE. NOT MUCH UPPER SUPPORT FOR
THIS...UNLIKE LAST NIGHT...BUT GIVEN SUPERIOR PERFORMANCE OF THE
MESOETA AS OF LATE...AND LINE OF CUMULUS DEVELOPING IN WESTERN
NEBRASKA...WILL BUY INTO THE HIGHER POPS. CAPE IN THE EAST WILL BE
2000-2500 J/KG BUT 0-6 KM SHEAR VALUES WILL BE LESS THAN 35 KTS...SO
PRIMARY SEVERE THREAT WILL BE LARGE HAIL/DAMAGING WINDS.

MONDAY...SIMILAR TO TODAY WITH RIDGE IN CONTROL OVER THE WEST AND
TROUGH/COLD FRONT APPROACHING NORTHERN ZONES IN THE LATE AFTERNOON
AND DROPPING THROUGH THE EASTERN ZONES AFTER 00Z. ETA AND GFS IN
BETTER AGREEMENT WITH POPS AND WILL GO WITH GFS AT THIS POINT. WILL
ADD A FEW DEGREES TO AFTERNOON HIGHS BASED ON 700 MB TEMPERATURES.

TUESDAY...EASTERLY UPSLOPE SURFACE FLOW AND MUCH COOLER 700/850 MB
TEMPERATURES IN THE WAKE OF COLD FRONT. CURRENT FORECAST HAS THIS
WELL IN HAND. ONLY CHANCE FOR PRECIPITATION WILL BE LATE AFTERNOON
OR EARLY EVENING THUNDERSTORMS SNEAKING INTO COLORADO COUNTIES OFF
THE HIGHER TERRAIN TO THE WEST.

WEDNESDAY...700 MB TEMPERATURES BEGIN TO REBOUND AND THE WARM UP
WILL BE UNDERWAY. UPSLOPE FLOW CONTINUES WITH MOISTURE/INSTABILITY
AXIS OVER EASTERN COLORADO. VORTICITY MAXIMUM ROTATES AROUND UPPER
RIDGE AND WITH ABSENCE OF CAP WILL SEE SLIGHT/CHANCE OF THUNDER LATE
AFTERNOON AND EVENING NEAR KANSAS/COLORADO BORDER AREA.

EXTENDED (THURSDAY THROUGH SUNDAY)...RIDGE HOLDS FIRM OVER THE FOUR
CORNERS ON THURSDAY WITH NORTHWEST FLOW PERSISTING OVER THE TRI
STATE AREA. WILL SEE ANOTHER SLIGHT/CHANCE FOR THUNDER WITH
VORTICITY MAXIMUM SLIDING THROUGH...A LITTLE FURTHER EAST THIS TIME.
FAST ZONAL FLOW PREVAILS ON FRIDAY...WITH MOISTURE AXIS SETTING UP
ALONG COLORADO BORDER DURING THE DAY. LEE TROUGH/DAYTIME HEATING
WILL BE SUFFICIENT TO TRIGGER CONVECTION IN COLORADO BY LATE
AFTERNOON...AND REST OF THE AREA FRIDAY NIGHT AS LEE TROUGH WILL BE
PULLED EAST BY UPPER FEATURE RACING THROUGH THE NORTHERN PLAINS.
UPPER PATTERN THEN BEGINS TO AMPLIFY OVER THE WEEKEND. MOISTURE WILL
RETURN TO WESTERN ZONES BY SATURDAY AFTERNOON...THEN GFS BRINGS
POTENT COLD FRONT THROUGH SATURDAY NIGHT. COOLER/NORTHEASTERLY
SURFACE FLOW AS HIGH PRESSURE BUILDS IN ON SUNDAY. DUE TO
UNCERTAINTY OVER FRONTAL TIMING...WILL KEEP A MENTION OF
PRECIPITATION INTO SUNDAY...ENDING BY SUNDAY NIGHT. RAISED MAXIMUMS
MOST OF THE EXTENDED PERIOD BASED ON 700 MB TEMPERATURE TRENDS FROM
THE GFS.

.GLD...NONE.

JDK
Hazardous weather outlook, Jul 20, 9:27 AM MST, 5 hours 23 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1027 AM MDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SHORTWAVE TROUGH...OTHERWISE KNOWN AS A WEATHER DISTURBANCE
ALOFT...WILL MOVE SOUTH OF THE AREA TODAY...LIMITING THUNDERSTORM
CHANCES THROUGH MID AFTERNOON. DURING THE LATE AFTERNOON AND EVENING
HOURS...AN INSTABILITY AXIS WILL DEVELOP ACROSS SOUTHWEST NEBRASKA
AND NORTHERN PORTIONS OF NORTHWEST KANSAS WHERE SCATTERED
THUNDERSTORMS WILL LIKELY DEVELOP. THE STORMS WILL MOVE SOUTH AROUND
20 MPH. A FEW STORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND
TONIGHT...PRODUCING LARGE HAIL OR DAMAGING WINDS. LOCALLY HEAVY
RAINFALL WILL ALSO OCCUR. THE MOST LIKELY AREA FOR SEVERE
THUNDERSTORMS IS EAST OF A LINE FROM STRATTON NEBRASKA TO GOVE
KANSAS. SEVERE STORMS WILL BE MOST LIKELY FROM LATE AFTERNOON THROUGH
THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY AFTERNOON...A COLD FRONT WILL STRETCH FROM WESTERN
NEBRASKA SOUTHEASTWARD INTO CENTRAL KANSAS. SCATTERED THUNDERSTORMS
WILL DEVELOP OR SPREAD SOUTHEASTWARD NEAR THE COLD FRONT MONDAY
AFTERNOON AND MONDAY NIGHT. DUE TO ADEQUATE ATMOSPHERIC WIND SHEAR
AND INSTABILITY...SOME OF THESE STORMS WILL LIKELY BE SEVERE...
PRODUCING LARGE HAIL OR DAMAGING WINDS. SEVERE THUNDERSTORMS ARE MOST
LIKELY NORTHEAST OF A LINE FROM BENKELMAN NEBRASKA TO GOVE KANSAS.

SUBTLE DISTURBANCES IN NORTHWEST FLOW ALOFT WILL BRING A CHANCE FOR
LATE AFTERNOON AND EVENING THUNDERSTORMS THROUGH MUCH OF THE
UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SR

The radar

The Goodland radar (KGLD), 44 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Thomas

When
July 20, 2:50 PM MST
Where
Thomas County, 4 mi N of Levant
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.433, -101.200

Hail, Logan

When
July 20, 3:20 PM MST
Where
Logan County, 6 mi E of Winona
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -101.133

Hail, Rawlins

When
July 20, 3:39 PM MST
Where
Rawlins County, 10 mi SSW of Beardsley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.683, -101.300

Hail, Norton

When
July 20, 4:10 PM MST
Where
Norton County, 2 mi E of Clayton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.733, -100.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370225, 5370226, 5370227, 5370228.